Hail, Roseau
- When
- September 20, 11:30 AM CST
- Where
- Roseau County, 5.99 mi W of Skime
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.560, -95.730
Dime to quarter sized hail fell.
By the early afternoon of the 20th, the surface warm front had lifted to a Grafton, North Dakota, to Bemidji, Minnesota line. There had been a short lull in the thunderstorm activity, but by early afternoon, clusters of thunderstorms had increased in areal coverage along the Canadian border, from St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By the early afternoon of the 20th, the surface warm front had lifted to a Grafton, North Dakota, to Bemidji, Minnesota line. There had been a short lull in the thunderstorm activity, but by early afternoon, clusters of thunderstorms had increased in areal coverage along the Canadian border, from St. Vincent to Baudette. Elements within these thunderstorm clusters continued to strengthen to severe levels, mainly producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 20, 8:35 AM CST, 2 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 935 AM CDT Fri Sep 20 2019 .UPDATE... Issued at 930 AM CDT Fri Sep 20 2019 Storm continue to develop across far NE ND this morning where the strongest llj around 40kts is feeding into better forcing aloft. Will keep mention of slight chance through the morning. Still expecting a break in the activity before more storms this afternoon and evening. UPDATE Issued at 649 AM CDT Fri Sep 20 2019 Seeing a lot of small speckles on radar currently, but the slightly stronger storms are up across the Langdon area. Not sure how long the morning activity will last, but it could go until mid to late morning. Late afternoon and evening storm potential may be even later than previously advertised, but will monitor that through the morning. && .SHORT TERM...(Today and tonight) Issued at 323 AM CDT Fri Sep 20 2019 Lots of issues to monitor for this portion of the forecast, so will break up this discussion to match more specific segments. Through sunrise...Starting out, there are already some echoes on radar in the Devils Lake region. This appears to be associated with the broad low level jet and steady 850mb warm advection. Showalter indices are highest over western North Dakota (where several warnings were issued a few hours ago), but really taper back as they move back into eastern North Dakota. None of the high resolution models have picked up on this current activity, instead there is a cluster of solutions favoring some sort of development in the next 1 to 3 hours over southeast North Dakota into adjacent areas of west central Minnesota. Meanwhile the latest HRRR runs have no longer been showing the development over southeast North Dakota into west central Minnesota. Therefore confidence is fairly low in any one solution, but it is hard to ignore what is already occurring over the Devils Lake region. This current activity is more showers with isolated thunder, and will keep a mention of this in the Devils Lake forecast through sunrise. As some showers and storms have also formed in northeast South Dakota and southeast North Dakota, will maintain isolated precipitation chances into the Red River Valley as well. Sunrise through mid afternoon...For the most part, this portion of the forecast should be relatively quiet. South-southeast winds will increase again by mid morning and stay fairly gusty through the day. Highs will again be very mild for mid September. Some of the high resolution models linger some isolated showers or weak thunderstorms across portions of the FA through the morning hours. Confidence pretty low on if, when, and where this isolated activity will occur. Will keep the mention of isolated showers and weak thunderstorms across most of the FA through the morning, but may be able to fine tune them with the next update if confidence increases. Late afternoon through the evening...This is the time frame with the highest confidence on thunder development, with severe storms and localized flooding possible. As for the set up, the deep 500mb trough will move into the Montana Rockies, with fairly steep south-southwest flow aloft. At the surface, by 00Z Saturday, low pressure should stay over the western Dakotas, with the warm front well north in southern Canada. MLCAPE and precipitable water values become quite impressive for mid September, although effective shear seems to still lag behind, not quite as strong as the other two parameters. A steady, strong southerly low level jet remains over the FA, but models show a slight increase again by late afternoon into the early evening, especially focused up into the Devils Lake region and the northern Red River Valley. High resolution model guidance has been showing stronger convection breaking out over central North Dakota around 6 to 7 pm, and rolling slowly eastward into the evening. Overall model trends seem to be slower and further west with this development, so will likely be fine tuning it through the day today as well. SPC Day 1 discussion mentions the possibility of this development evolving into a linear MCS. Agree with previous shift forecaster that this could also evolve into shower/storm clusters that gradually weaken by late evening. So will see. With the 500mb flow nearly parallel to the expected storm development, heavy rainfall remains possible as well. Storms could form and reform along the line, bringing several periods of heavy rain. After midnight...More uncertainty comes back again into this period. Depending on whether the storms become a linear MCS or begin to weaken, there is more uncertainty in the lingering severe storm threat. The slower trend with the recent models also comes into play here, as some models do not even bring any storms into our Minnesota FA until several hours after midnight. However, even if storms were not longer severe, they could still drop some heavy rain rates. .LONG TERM...(Saturday through Thursday) Issued at 323 AM CDT Fri Sep 20 2019 Quite a bit of uncertainty holds into Saturday as well. However, models are showing a potential dry slot working into some portions of the FA. The best afternoon chances of rain may be over the Devils Lake region, closer to the mid level low. Southern portions of the FA may actually be dry. Long wave pattern showing troughing over region early in the period as strong wave impacting early weekend weather resides over northern tier. Long wave ridge then slides over region late Sun night into Mon before transitioning to a split flow regime for early next week. Best chances for precip will be northeast zones Sat night into Sun, however threat for convection decreases quickly aft 03Z Sun as depicted by rising Showalters Indices. Sunday highs fall into the 60s behind this next cold front, before rebounding into the 70s on Monday. By mid-day Tuesday zonal flow across the northern tier will result in a progressive pattern. Main feature next week appears to be a srn MB cold frontal passage Tue aftn, which will drop afternoon highs into the upper 50s to lower 60s for the latter half of the week. Most precip with this FROPA will be across the north, and with Showalters ranging +2 to +4, will not mention TS at this time. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 649 AM CDT Fri Sep 20 2019 There are a few storms around the area this morning. Looking like some will hit the KGFK TAF briefly, and will monitor to see if they will affect any of the other TAF sites. Southeast winds will be pretty gusty again today, especially by late morning through the afternoon. Low level wind shear will also be an issue throughout the TAF period. Confidence low on the late afternoon and tonight thunder chances. Each model run keeps coming in with a later and further west solution. Trying not to make wholesale changes at this point, but would not be surprised if each forecast update adjusts the timing for any storms even more. For now, pushed the storm chances back to the evening time frame, but confidence is pretty low on exact details. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...Godon LONG TERM...Godon/Speicher AVIATION...Godon
Hazardous Weather Outlook...UPDATED National Weather Service Grand Forks ND 420 AM CDT Fri Sep 20 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-210930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 420 AM CDT Fri Sep 20 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible across southeast North Dakota before sunrise this morning. The main hazard will be golf ball sized hail. Scattered severe thunderstorms are possible late this afternoon and tonight. The main hazards will be hail up to 2 inches in diameter and damaging wind gusts up to 75 mph. Isolated tornadoes are also possible. Very heavy rainfall is also possible with the storms, which may result in localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday For areas along and east of the Red River Valley, isolated severe thunderstorms are possible early Saturday morning. Then by early afternoon, the isolated severe thunderstorm threat should shift into areas east of the Red River Valley. Quarter sized hail and wind gusts to 60 mph would be the main hazards. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed late this afternoon and tonight.
Special Weather Statement National Weather Service Grand Forks ND 1110 AM CDT Fri Sep 20 2019 MNZ005-201645- Roseau MN- 1110 AM CDT Fri Sep 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROSEAU COUNTY UNTIL 1145 AM CDT... At 1110 AM CDT, Doppler radar was tracking a strong thunderstorm near Ross, or 11 miles west of Roseau, moving north at 55 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Pinecreek around 1115 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4900 9569 4875 9586 4883 9615 4900 9618 TIME...MOT...LOC 1610Z 192DEG 47KT 4889 9600 JR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1125 AM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 AM HAIL 4 E NECHE 48.98N 97.46W
09/20/2019 E0.75 INCH Pembina ND PUBLIC
HAIL TO THE SIZE OF PENNIES.
&&
BWASILEWSpecial Weather Statement
National Weather Service Grand Forks ND
1132 AM CDT Fri Sep 20 2019
MNZ004-201700-
Kittson MN-
1132 AM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KITTSON COUNTY UNTIL NOON
CDT...
At 1132 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Lancaster, or 43 miles west of Roseau, moving
north at 55 mph.
Penny size hail will be possible with this storm.
This storm will remain over mainly rural areas of eastern Kittson
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4891 9640 4861 9644 4862 9692 4900 9690
4900 9641
TIME...MOT...LOC 1632Z 192DEG 47KT 4897 9670
JRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1200 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM TSTM WND DMG GWINNER 46.22N 97.66W
09/20/2019 SARGENT ND PUBLIC
REPORT OF SMALL BRANCHES DOWN
&&
BWASILEWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1202 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM HEAVY RAIN WALHALLA 48.92N 97.92W
09/20/2019 M2.30 INCH PEMBINA ND PUBLIC
&&
BWASILEWSpecial Weather Statement
National Weather Service Grand Forks ND
1218 PM CDT Fri Sep 20 2019
MNZ005-008-201800-
East Marshall MN-Roseau MN-
1218 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL AND SOUTH
CENTRAL ROSEAU COUNTIES UNTIL 100 PM CDT...
At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gatzke, or 23 miles south of Roseau, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wannaska, Gatzke, Malung, Hayes Lake State Park, Pencer, Casperson
and Skime.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4862 9542 4854 9552 4854 9560 4847 9560
4823 9588 4832 9605 4856 9601 4881 9577
TIME...MOT...LOC 1718Z 225DEG 28KT 4850 9582
LynchThe Fargo/Grand Forks radar (KMVX), 165 km away, was scanning. The volume nearest the first event began at 17:30 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Dime to quarter sized hail fell.
Dime to quarter sized hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855400, 855401, 849372, 855402, 849373.